gisella,the last 2 e-mails I sent you were not returned.i hope they were lost and not ignored/zaleplon.are they safe.i read about ambien causing upper resporitory infection,is this rare with ambien and sonata.please answer
This issue has only recently come to light, and so it is difficult for me to comment on its frequency of occurrence. I think it's important to have a basic understanding of pharmacovigilence in order to make an unbiased assessment of whether such an adverse event is plausible. Remember that pharmaceutical companies are obligated to report every single adverse effect that is made aware to them by the public, both pre- and post-marketing of the drug. This means EVERYTHING, even if the likelihood of the event actually being caused by the drug is very low. But it is reported and listed in the product literature mostly as a disclaimer, but also for the 'just in case...you never know, maybe it is the drug' factor.
At this point, the connection that these drugs have with respiratory infection is unclear, and polls suggest that most clinicians believe it to be unrelated to the drug. It needs further investigation. By definition, an infection is caused by a pathogen (a bacteria, virus, or other microbe). So, in the most simplest of terms, a drug cannot directly "cause" an infection. However, certain drugs can increase the "risk" of infection. For example, drugs that suppress the immune system may decrease the body's natural ability to fight infections. Antibiotics, for instance, can kill good gut flora resulting in an overgrowth of unhealthy bacteria, which causes infection and diarrhoea. So, there are many examples of drugs causing infections 'indirectly'.
Drugs which cause sedation, if one is severely affected, may compromise rate and depth of respiration. Opioids, for example, are well-known to have this effect...although it must be said that opioids have an added feature of directly suppressing the respiratory center in the brain, thus complicating the issue. But if breathing is compromised through sedation, then there could be increased risk of infection. Please understand, that I am not suggesting this is the case for either Ambien or Sonata. The relationship between these drugs and respiratory infection remains unclear at this point...if indeed there is a relationship!
Sorry, I couldn't offer you a more definitive response with this. But I'm sure answers will come with time. For now, the best thing for you to do is to have a good rapport with your physician, take the dose he/she recommends, and always be prepared to report any side effects you may be experiencing. All the very best.